Thunderstorm Wind, Wise
- When
- May 29, 2:34 PM EST
- Where
- Wise County, 0.69 mi S of Phipps
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.160, -82.580
Several trees were reporte down north of Pound.
A few severe thunderstorms formed across Southwest Virginia as the tail end of a convective complex drifted southeast across the Southern Appalachian Region. Sufficient shear and a moderately unstable environment aided development of the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A few severe thunderstorms formed across Southwest Virginia as the tail end of a convective complex drifted southeast across the Southern Appalachian Region. Sufficient shear and a moderately unstable environment aided development of the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 29, 2:03 PM EST, 31 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 303 PM EDT Wed May 29 2019 .SHORT TERM...(Tonight and Thursday)... Deep southwesterly flow continues across the Ohio and Tennessee Valleys. Several weak impulses just ahead of the main area of convection in northern KY will move east southeast across extreme northeast TN and SW VA late this afternoon and early evening or around sunset. The main line in eastern KY was moving east toward southern West Virginia with a few reports of hail and higher winds. A few showers had already developed before 18Z and some storms about to move over Wise County Virginia. These showers and storms could be locally strong across SW VA with locally damaging winds...small hail and heavy rainfall late this afternoon to early evening. However overall the hot and humid conditions will continue through the afternoon. Temperatures at mid afternoon were in the lower 90s most lower elevations central and southern valley but in the 80s across extreme northeast Tennessee and southwest Virginia where there is more cloud cover. The storms should die down early tonight with skies partly cloudy with mostly high clouds overnight and warm overnight lows in the mid 60s to lower 70s. Thursday the cold front over the Mississippi and lower Ohio Valleys will make its push east into middle Tennessee and central Kentucky by late in the day. Scattered showers and storms are expected to develop from NW to SE in the afternoon across middle Tennessee and slowly spread east into the northern part of the forecast area by late in the day. A few strong storms with damaging wind and large hail are possible mainly northern plateau and southwest Virginia. Thursday with the convection not moving in until around mid afternoon temperatures will still be several degrees above normal. Highs in the mid 80s to lower 90s. .LONG TERM...(Thursday night through Wednesday)... Models are in decent agreement overall, and show a cold front swinging through during the Thursday night/early Friday time frame and a mid/upper level short wave trough moving across Friday. Moisture still looks somewhat limited, and convective energy looks best north where there will be more cooling aloft. Will carry chance PoPs for some showers and thunderstorms north and no more than slight chance south. Slightly drier air will move in later Friday night into Saturday, but then another cold front is forecast to approach and push through later Saturday night and Sunday with another chance for convection. Drier and cooler air will move in again for Monday as the area will be dominated by northwest flow aloft and an area of surface high pressure builds in, but temperatures will just drop to near or slightly above normal. Tuesday should be dry as well, then moisture is forecast to increase enough by Wednesday to include some showers and thunderstorms once again. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 70 90 68 85 / 0 10 20 10 Knoxville McGhee Tyson Airport, TN 69 89 65 83 / 10 20 30 30 Oak Ridge, TN 68 90 66 83 / 10 20 30 20 Tri Cities Airport, TN 63 87 62 80 / 10 30 40 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && TD/LW
Hazardous Weather Outlook National Weather Service Morristown TN 310 PM EDT Wed May 29 2019 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-302000- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 310 PM EDT Wed May 29 2019 /210 PM CDT Wed May 29 2019/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Some strong thunderstorms are possible late this afternoon and early evening across extreme southwest Virginia and extreme northeast Tennessee with damaging winds and marginally severe hail the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Some marginally strong to possibly severe thunderstorms late Thursday afternoon and early evening across the northern Cumberland Plateau and extreme southwest Virginia near the Kentucky line out ahead of a cold front. Damaging winds and marginally severe hail are the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. TD
Special Weather Statement
National Weather Service Morristown TN
307 PM EDT Wed May 29 2019
VAZ002-006-291930-
Wise VA-Russell VA-
307 PM EDT Wed May 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RUSSELL AND WISE
COUNTIES AND THE CITY OF NORTON UNTIL 330 PM EDT...
At 307 PM EDT, Doppler radar was tracking a strong thunderstorm near
Burdine, or near Clintwood, moving east at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Norton, Wise, Coeburn, Pound, St. Paul, Castlewood and Pardee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
3700 8229 3699 8225 3704 8217 3686 8228
3695 8286 3697 8287 3698 8287 3699 8283
3701 8283 3701 8278 3705 8272 3712 8272
3715 8264 3720 8255
TIME...MOT...LOC 1907Z 282DEG 34KT 3715 8256
mjbThe Jackson,KY radar (KJKL), 81 km away, was scanning. The volume nearest the first event began at 19:32 UTC.
4 thunderstorm wind. Local standard time, as filed.
Several trees were reporte down north of Pound.
Several trees were reported down just south of Pound.
Trees were reported down near the city of Norton.
Several trees were reported down south of Cleveland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822819, 822820, 822821, 822822.